Alert archive / North Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Jul 20, 2021, 9:48 PM CDT for McKenzie County, North Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2021, 9:48 PM CDT (02:48 UTC)
- Expired
- Jul 20, 2021, 10:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Bismarck, ND
County McKenzie County, ND
The radar
The Minot AFB radar (KMBX), 173 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 2572 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
013 WWUS83 KBIS 210248 SPSBIS Special Weather Statement National Weather Service Bismarck ND 948 PM CDT Tue Jul 20 2021 NDZ009-017-210315- McKenzie ND-Williams ND- 948 PM CDT Tue Jul 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCKENZIE AND SOUTHEASTERN WILLIAMS COUNTIES UNTIL 1015 PM CDT... At 948 PM CDT, a strong thunderstorm was located 14 miles north of Watford City, moving northeast at 35 mph. Penny size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Keene, Tobacco Garden Bay Recreation Area and Charlson. LAT...LON 4788 10330 4801 10337 4822 10293 4794 10272 TIME...MOT...LOC 0248Z 247DEG 31KT 4800 10316 $$ HAMILTON
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jul 20, 7:13 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 20, 7:13 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 713 PM CDT Tue Jul 20 2021 .UPDATE... Issued at 704 PM CDT Tue Jul 20 2021 Scattered thunderstorms continue over western ND. A few severe storms earlier in far eastern MT and Western ND have now weakened quite a bit, ant as we move through the evening, the threat severe storms will continue to diminish. We Made some adjustments to pops and sky cover based on the latest radar and satellite. Humidity values will continue to improve through the evening but with gusty and erratic winds with scattered thunderstorms, and lightning in the area, will continue the Red Flag Warning at this time. Updated text products will be sent shortly. && .SHORT TERM...(This evening through Wednesday) Issued at 257 PM CDT Tue Jul 20 2021 The short term forecast is highlighted by hot temperatures and chances for showers and thunderstorms that continue through the night and end in the east tomorrow afternoon. This afternoon, the synoptic pattern was characterized by ridging placed over the Northern Rockies while a closed low was spinning off the coast of British Columbia. Water vapor imagery showed a shortwave moving through the mean flow over Montana and into North Dakota. At the surface, a low has developed as expected in eastern Montana, with a surface trough extending to the south and a weak quasi-stationary frontal boundary extending to the northeast into northern North Dakota. Showers and a few isolated thunderstorms have been ongoing through the morning and into the early afternoon. Winds this afternoon have exceeded expectations in the southwest, with wind gusts up to 40 mph reported at the Bowman Airport and Sand Creek RAWS site in Slope County. These also have reported a minimum relative humidity of 17 and 18 percent, respectively, although the most recent observation has brought up humidity a few percent. The Red Flag Warning continues until midnight. Winds are breezy to windy across the rest of the southern part of the state, but humidity has managed to stay a bit higher. Temperatures as of 19 UTC range from the mid 70s in the northwest, which have been cloudy and showery all day, to the mid 90s in the south central. As the previous shift noted, the probability for severe thunderstorms is low. The latest model guidance does have deep layer shear of around 40 knots across most of the west and north central, but instability looks lower than it did earlier today, with guidance advertising only around 500 J/kg of MLCAPE. Forecast soundings continue to show a modest amount of capping, which could also limit convection. If there was to be a strong to severe thunderstorm, the best chance would be in the northwest, but at this point thinking that chance is pretty low. Will message scattered showers and isolated thunderstorms that will likely be non-severe. The chance of showers and thunderstorms spreads east tonight following the progression of the surface trough, and using the NBM for timing and spatial coverage. The latest guidance does have slight chance PoPs lingering in the James River Valley Wednesday afternoon, before the low finally pushes east of the forecast area. Wednesday will be another hot day, with forecast highs in the mid 80s north to mid 90s south. .LONG TERM...(Wednesday night through Tuesday) Issued at 257 PM CDT Tue Jul 20 2021 The extended period is highlighted by continued hot and mostly dry conditions. Thursday currently has the hottest forecast highs of the extended, with highs around 100 in the southwest and 90s elsewhere. The best chance for scattered showers and thunderstorms looks to be Thursday night into Friday as a shortwave and attendant surface low move through the region. This should somewhat flatten out the upper ridging on Friday as the upper air pattern becomes dominated by broad ridging extending across the majority of the CONUS. The Northern Plains will be placed under the center of that ridge, with quasi-zonal flow expected across the region through the rest of the extended period. Temperatures will be relatively stable during this time per the latest NBM, with highs generally in the mid 80s north to mid 90s south. Dew points will be lower, in the 40s and 50s, as we transition to low-level northwest flow which will advect in drier air. Chances for precipitation look low. NAEFS guidance shows low- and mid-level temperatures above the 90th percentile through next week, and paired with the 8-10 day cluster analysis showing broad ridging persisting, there is high confidence in our current stretch of above average temperatures continuing through the end of the month. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 704 PM CDT Tue Jul 20 2021 Overall VFR conditions through the 00Z TAF period. Scattered showers and thunderstorms are possible across western and northern North Dakota this evening, so included VCTS at KDIK KXWA and KMOT. Chances spread east overnight tonight but are lower confidence in timing and location. South winds are gusting to 30 kt southwest and 25 kt south central early this evening will diminish this evening but remain generally 10 to 20 mph overnight. && .BIS WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until midnight MDT tonight for NDZ031-032-040- 043. && UPDATE...TWH SHORT TERM...MJ LONG TERM...MJ AVIATION...TWH
Hazardous weather outlook, Jul 20, 7:14 PM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 714 PM CDT Tue Jul 20 2021 NDZ031-032-040-043-220015- Golden Valley-Billings-Slope-Bowman- 614 PM MDT Tue Jul 20 2021 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...Tonight A Red Flag Warning is in effect this afternoon and evening. See weather.gov/bis for details. A chance of thunderstorms exists this afternoon and tonight, but the probability of severe weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ017>020-033>035-041-042-044>046-220015- McKenzie-Dunn-Mercer-Oliver-Stark-Morton-Burleigh-Hettinger-Grant- Adams-Sioux-Emmons- 714 PM CDT Tue Jul 20 2021 /614 PM MDT Tue Jul 20 2021/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Near critical fire weather conditions are expected this afternoon and evening due to gusty winds and low humidities. A chance of thunderstorms exists tonight, but the probability of severe weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-009>013-021>023-025-036-037-047-048-050-051-220015- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McLean-Sheridan-Wells-Foster-Kidder-Stutsman-Logan- La Moure-McIntosh-Dickey- 714 PM CDT Tue Jul 20 2021 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight There is a chance of thunderstorms today and tonight. While the probability of severe weather is low, an isolated strong or severe storm is possible, mainly in northwest North Dakota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 20, 5:48 PM CDT, 4 hours before
Special Weather Statement
National Weather Service Bismarck ND
448 PM MDT Tue Jul 20 2021
NDZ031-202315-
Golden Valley ND-
448 PM MDT Tue Jul 20 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOLDEN VALLEY COUNTY
UNTIL 515 PM MDT...
At 448 PM MDT, strong thunderstorms were clustered over Carlyle, or
18 miles south of Beach, moving northeast at 35 mph.
Nickel size hail and wind gusts to 55 mph will be possible with these
storms.
Locations impacted include...
Beach, Golva, Sentinel Butte and Alpha.
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4698 10404 4696 10361 4694 10361 4663 10377
4663 10380 4658 10380 4654 10382 4654 10404
TIME...MOT...LOC 2248Z 212DEG 29KT 4665 10402
HAMILTONSpecial weather statement, Jul 20, 6:42 PM CDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Bismarck ND
542 PM MDT Tue Jul 20 2021
NDZ043-210015-
Bowman ND-
542 PM MDT Tue Jul 20 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOWMAN COUNTY UNTIL
615 PM MDT...
At 542 PM MDT, a strong thunderstorm was located 8 miles west of Mud
Buttes, or 29 miles southwest of Bowman, moving northeast at 30 mph.
Wind gusts to 50 mph will be possible with this storm.
Locations impacted include...
Mud Buttes.
LAT...LON 4605 10404 4619 10366 4619 10365 4594 10356
4595 10404 4602 10405
TIME...MOT...LOC 2342Z 243DEG 28KT 4599 10395
TelkenSpecial weather statement, Jul 20, 9:48 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Bismarck ND 948 PM CDT Tue Jul 20 2021 NDZ009-017-210315- McKenzie ND-Williams ND- 948 PM CDT Tue Jul 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCKENZIE AND SOUTHEASTERN WILLIAMS COUNTIES UNTIL 1015 PM CDT... At 948 PM CDT, a strong thunderstorm was located 14 miles north of Watford City, moving northeast at 35 mph. Penny size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Keene, Tobacco Garden Bay Recreation Area and Charlson. LAT...LON 4788 10330 4801 10337 4822 10293 4794 10272 TIME...MOT...LOC 0248Z 247DEG 31KT 4800 10316 HAMILTON
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 10:15 PM CDT | Special Weather Statement | BIS | Mountrail | 45 min |
| Jul 21, 3:44 AM CDT | Special Weather Statement | BIS | McLean | 31 min |
| Jul 21, 4:13 AM CDT | Special Weather Statement | BIS | McLean | 32 min |
| Jul 21, 4:43 AM CDT | Special Weather Statement | BIS | McLean | 32 min |
Nearby
Special Weather Statements in North Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.